Session: SAT 449-497-Thyroid Neoplasia & Case Reports
Poster Board SAT-477
Clinical case: A 31 years old lady was admitted with fever, dysphagia and jaundice for 6 days. She was diagnosed with hyperthyroidism 2 months prior to admission and had been started on MMI 30 mg daily. On admission her temperature was 103F, heart rate was 140/min, there was scleral icterus, tremors and generalized hyperreflexia. On labs her absolute neutrophil count (ANC) was 24, total bilirubin 3.1 (0.2-1.2mg/dl) direct bilirubin 1.4 (0-0.2mg/dl) ,alkaline phosphatase 138 (50-120 U/l) ,normal transaminases, PT 18 (11.4-14.2) and INR 1.5.Her free T4 had improved from 3.6 two months ago to 2.27 on admission (0.58-1.64ng/dl). MMI was discontinued; antibiotics and granulocyte colony stimulating factor (G-CSF) were initiated. Extensive workup, including cultures were negative. Bone marrow showed hypercellularity and trilineage hematopoiesis with left shifted myeloid maturity. Radioactive Iodine uptake was increased (64%). Her total bilirubin decreased 24 hours after discontinuing MMI and normalized by day 7. Her ANC starting rising on day 6 and normalized on day 9. She received therapeutic RAI the following week.
Conclusion: MMI induced agranulocytosis is reported in 0.3-0.5% of patients. It usually occurs within 3-4 months after initiation of MMI. However there are reports of it occurring as late as 1-2 years. Some studies have shown that it may be related to the dose of MMI used. The exact dose ranges from 20 to 40 mg daily in different studies. There are other studies that found that it was independent of dose, age or duration of treatment. There are no clear guidelines regarding routine monitoring of white count in patients started on MMI. The American Thyroid Association guidelines do not recommend routine monitoring. Even though GCSF is used as adjunctive therapy its efficacy in the resolution of agranulocytosis is not clear. In a nonrandomized prospective controlled trial of 24 patients with a thionamide-inducedagranulocytosis, there was no difference in the time to neutrophil recovery between those who received G-CSF versus those who did not. MMI causes a cholestatic pattern of liver injury and has been reported in 0.1 to 0.2 % of cases. However concomitant agranulocytosis and hepatotoxicity associated with MMI therapy has only been reported once previously (1).
This case underlines the importance of timely detection and recognition of these rare but dangerous side effects associated with MMI and to institute proper therapeutic management to prevent mortality and morbidity. At the time of initiation of MMI, patients should be educated about the symptoms associated with these side effects and advised to stop taking MMI and immediately contact their physician.
Nothing to Disclose: MJ, SG, AB
*Please take note of The Endocrine Society's News Embargo Policy at http://www.endo-society.org/endo2013/media.cfm
See more of: Abstracts - Orals, Featured Poster Presentations, and Posters